North Carolina, 2014

Flash Flood in North Carolina, April 25, 2014

April 25, 2014 · NWS AKQ · 1 event in 1 county or zone

An area of low pressure and an attendant cold front crossed the Mid-Atlantic Region on April 25, producing thunderstorms with heavy rain which caused flash flooding across portions of northeast North Carolina during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

An area of low pressure and an attendant cold front crossed the Mid-Atlantic Region on April 25, producing thunderstorms with heavy rain which caused flash flooding across portions of northeast North Carolina during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 25, 2:38 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 25, 2:38 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 PM EDT FRI APR 25 2014

.SYNOPSIS...
LOW PRESSURE TRACKS ACROSS THE NORTHERN MID ATLANTIC THIS
AFTERNOON AND EVENING AND EXITS THE DELMARVA COAST AROUND MIDNIGHT.
A COLD FRONT DROPS ACROSS THE REGION SATURDAY NIGHT...WITH HIGH
PRESSURE BUILDING IN FROM THE GREAT LAKES SUNDAY. PERIODS OF
UNSETTLED WEATHER ARE EXPECTED NEXT WEEK AS A COMPLEX AREA OF LOW
PRESSURE TRACKS FROM THE CENTRAL TO THE EASTERN UNITED STATES.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE LATEST WV IMAGERY INDICATES A POTENT SHORTWAVE TROUGH TRACKING
ACROSS THE CENTRAL APPALACHIANS. AT THE SURFACE...A 1004MB
SURFACE LOW IS NEAR LAKE ERIE...WITH A ~4MB/3HR PRESSURE FALLS
OCCURRING ACROSS CENTRAL VA/NC. A COLD FRONT (PRIMARILY A DEWPOINT
BOUNDARY) EXTENDS SOUTHWARD THROUGH THE SRN APPALACHIANS. THE
WARM FRONTAL STRUCTURE REMAINS RATHER COMPLEX WITH DEWPOINTS
RANGING FROM THE UPPER 20S OVER THE LOWER MD ERN SHORE TO THE
UPPER 50S/LOW 60S OVER S-CENTRAL VA AND NE NC.

THE MID-LEVEL TROUGH IS PROGGED TO LIFT NE THROUGH THE EASTERN
GREAT LAKES DURING THE LATE AFTERNOON AND EVENING. THIS WILL
CONTINUE TO DRAW MOISTURE N OVER THE MID ATLANTIC REGION. WV
IMAGERY SHOWS A DRY CONVEYOR PUNCHING INTO WRN NC THIS AFTERNOON.
THIS HAS CREATED AN UNSTABLE THERMODYNAMIC PROFILE AS IT
OVERSPREADS RICHER LOW-LEVEL MOISTURE. HEIGHT FALLS AHEAD OF THE
TROUGH WILL CONTRIBUTE TO MID-LEVEL COOLING AND WILL ALSO RESULT
IN RATHER ROBUST VERTICAL MOTION. THE 25/17Z HRRR TRACKS
CONVECTION ACROSS THE LOCAL AREA THROUGH THE LATE AFTERNOON AND
LARGELY OFF THE COAST BY 03Z...WITH LINGERING SHOWERS OVER THE
EASTERN SHORE THROUGH 06Z...BEFORE THE DRY BOUNDARY OVERSPREADS
THE AREA.

AS FOR THE SEVERE POTENTIAL...THE GREATEST THREAT REMAINS ACROSS
SE VA/NE NC WHERE THE BEST COMBINATION OF DYNAMICAL AND
THERMODYNAMIC FORCING OCCURS. 0-6KM DEEP LAYER SHEAR PER SPC
ANALYSIS IS 40-50KT AND THIS SHOULD BE SUFFICIENT TO PRODUCE
ORGANIZED CLUSTERS OF STORMS. WIND WILL BE THE GREATEST
THREAT...BUT THE COMBINATION OF DEEP LIFT AND WBZ HEIGHTS AROUND
10 KFT WILL MAKE LARGE HAIL POSSIBLE. THERE IS A THREAT FOR
ISOLATED TORNADOES WITH LOW-LEVEL DIRECTIONAL SHEAR RESULTING FROM
A SURFACE LOW DEVELOPING OVER W-CENTRAL NC. THE SEVERE THREAT
SHOULD END W-E THROUGH 01Z.

THE SKY WILL QUICKLY CLEAR FROM W-E DURING THE LATE EVENING AND
OVERNIGHT HOURS. LOWS SHOULD RANGE FROM THE UPPER 40S NW...TO THE
UPPER 50S SE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY SHOULD BEGIN MOSTLY SUNNY...BEFORE CLOUDS INCREASE
(ESPECIALLY N) AHEAD OF A COLD FRONT APPROACHING FROM THE NW. THIS
FRONTAL PASSAGE SHOULD MAINLY BE DRY. HOWEVER...A SLIGHT CHC POP
WILL BE INCLUDED FOR THE LOWER MD EASTERN SHORE. HIGHS SHOULD
RANGE FROM THE LOW/MID 70S NE (LOCALLY COOLER ALONG THE IMMEDIATE
COAST)...TO AROUND 80 ALONG AND W OF I-95.

THE COLD FRONT DROPS THROUGH THE AREA SATURDAY NIGHT...WITH HIGH
PRESSURE BUILDING IN FROM THE GREAT LAKES SUNDAY. LOWS SHOULD RANGE
FROM THE MID 40S TO LOW 50S SATURDAY NIGHT...WITH HIGHS SUNDAY
AFTERNOON IN THE LOW/MID 60S NE TO LOW/MID 70S SW UNDER A MOSTLY
SUNNY/CLEAR SKY.

HIGH PRESSURE SHIFTS TO THE NE SUNDAY NIGHT AND MONDAY ALLOWING A
WARM FRONT TO SLOWLY LIFT N. CLOUDS SHOULD INCREASE LATE SUNDAY
NIGHT INTO MONDAY...WITH SLIGHT CHC/LOW-END CHC POPS INTO WESTERN
PORTIONS BY MONDAY AFTERNOON. LOWS SUNDAY NIGHT SHOULD RANGE FROM
THE MID 40S TO LOW 50S...FOLLOWED BY HIGHS MONDAY IN THE LOW 60S
NE...TO AROUND 70 SW.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODELS CONTINUE THE TREND FOR AN EXTENDED PERIOD OF UNSETTLED
WX MOST OF NEXT WEEK DUE TO A HIGHLY AMPLIFIED/BLOCKY PATTERN.

TODAYS MODELS TAKE MAIN UPR LEVEL LOW FARTHER NORTH & WEST OF
THE MTS TUE / WED THAN PREVIOUS RUNS DID. FORECAST BECOMES RATHER
PROBLEMATIC DUE TO THE INITIAL COOL WEDGE THAT SETS UP TUES WITH
A SECONDARY EAST COAST SHOOTER DEVELOPS ALLOWING A TRIPLE POINT TO
MOVE ACROSS SERN VA/NE NC ERLY WED. WHAT THIS CHANGE DOES IS ALLOW
THE WARM FRONT TO LIFT FARTHER NORTH INTO VA PULLING WARMER & MORE
HUMID AIR NORTH (BUT HOW FAR GIVEN PTNTL PIEDMONT WEDGE???). WILL
BE ADDING CHANCE OF TSTORMS ACROSS SERN SECTIONS WED AFTRN.

THIS COASTAL LOW PROGGED TO BECOME THE MORE DOMINANT LOW AS IT MOVES
NE ALONG THE COAST THURSDAY NIGHT AND FRIDAY. TRAILING COLD FRONT
PROGGED TO CROSS THE RGN THURSDAY TAPPING SOME OF THE GULF MOISTURE
TO THE SOUTH. UPSHOT...A RATHER WET PERIOD TUES THROUGH THUSRDAY
WITH LIKELY POPS. BEST CHCS FOR THUNDER APPEARS TO AHEAD AND ALONG
THE COLD FRNT WED NIGHT AND THURS. DRYING OUT FRI.

HIGHS TUE L-M60S NORTH...U60S-L70S SOUTH. HIGHS WED/THU/FRI U60S-M70S.
LOWS MON NITE U40S-M50S. OTW...GNRLY 50-60.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
LO PRES CROSSES THE REGION FM W TO E THIS AFTN/EVE RESULTING IN
SHRA AND TSTM DEVELOPMENT (W/PTNTL MVFR CIGS)...ALONG WITH GUSTY
SSE WINDS 20 TO 25 KT. SOME THUNDERSTORMS COULD BE STRONG TO
SEVERE AS HEATING HAS COMBINED WITH INCREASED MOISTURE TO CREATE
SOME MODERATE INSTABILITY ACROSS THE AREA. THE BEST CHANCES FOR
THE STRONGEST THUNDERSTORMS EXISTS SOUTH OF KRIC. STRONG
WINDS...HAIL...HEAVY RAIN AND LIGHTNING WILL BE POSSIBLE WITH ANY
STRONG THUNDERSTORMS. CLEARING OUT TNGT AFTER FRONTAL
PASSAGE...WITH VFR CONDS SAT INTO SUN.

A SLOW MOVING LOW PRES SYSTEM WILL SPREAD UNSETTLED WEATHER WITH
PERIODS OF RAIN NEXT WEEK...BEGINNING TUESDAY.

&&

.MARINE...
GUSTY WINDS AHEAD OF APRCHG COLD FRONT WILL CONT THE SCA HEADLINES
FOR THE BAY / RIVERS / CURRITUCK NEXT FEW HOURS. MODELS SHOWING A
DECENT SURGE BEHIND THE COLD FRONTAL PASSAGE LATER TONIGHT INTO SAT
MORNING ACROSS THE BAY...SO HEADLINES WILL CONTINUE THERE. EXPT ABT
A 2-4 HR PRD OF GUSTINESS (UP TO 30 KTS) ACROSS NRN COASTAL WATERS
SAT AFTRN WHICH WILL LIKELY RESULT IN SOME 5 FOOT SEAS OUT NR 20 NM
SO SCA REMAINS IN EFFECT THERE. OTW...HIGH PRS BUILDS ACROSS WTRS
SAT AFTRN ALLOWING CONDITIONS ACROSS THE ENTIRE MARINE AREA TO DMNSH
THRU SAT EVENING.

NEXT FRNT CROSSES THE AREA SAT NIGHT PRODUCING A 3-6 HR SURGE OF CAA
SEEN DOWN THE BAY LATE SAT NIGHT...STRNGST OVR THE MIDDLE CHES BAY.

HIGH PRESSURE TO THE NORTH RESULTS IN WNDS BCMG NE SUNDAY THEN E BY
MONDAY. HIGH PROB FOR A PROLONGED PERIOD OF ONSHORE WNDS BEGINNING
SUNDAY THROUGH WED. THIS WILL LIKELY CREATE LONG PERIOD SWELLS ALONG
WITH SEAS AOA 5 FT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR ANZ633-
     635-636-638.
     SMALL CRAFT ADVISORY UNTIL NOON EDT SATURDAY FOR ANZ630>632-
     634.
     SMALL CRAFT ADVISORY FROM 5 AM TO NOON EDT SATURDAY FOR ANZ650-
     652.

&&

SYNOPSIS...AJZ/BMD
NEAR TERM...AJZ
SHORT TERM...AJZ/BMD
LONG TERM...MPR
AVIATION...ALB/DAP
MARINE...MPR
Hazardous weather outlook, Apr 25, 3:52 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
452 PM EDT FRI APR 25 2014

NCZ012>017-030>032-102-VAZ060-061-063-065>073-079>083-087>098-262100-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
CUMBERLAND-HANOVER-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
452 PM EDT FRI APR 25 2014

...TORNADO WATCH 91 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-062-064-074>078-084>086-099-100-262100-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-GOOCHLAND-CAROLINE-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-
NORTHAMPTON VA-
452 PM EDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE
MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BECOME STRONG AND WILL BE CAPABLE OF PRODUCING
HAIL...STRONG WIND GUSTS...AND MODERATE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 25, 3:01 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT FRI APR 25 2014

VAZ063-071-072-083-252030-
HANOVER-HENRICO-KING WILLIAM-NEW KENT-
401 PM EDT FRI APR 25 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS HANOVER...HENRICO...CITY OF
RICHMOND...KING WILLIAM AND NEW KENT COUNTIES THROUGH 430 PM EDT...

AT 401 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MONTROSE...OR ABOUT OVER HIGHLAND SPRINGS...MOVING NORTHEAST AT 20
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR ORAPAX FARMS AT 415 PM EDT...
WESTWOOD AT 425 PM EDT.

HAZARDS INCLUDE...
SMALL HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
LOCALLY HEAVY RAINFALL.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3778 7715 3760 7697 3741 7735 3754 7748

44
Special weather statement, Apr 25, 3:11 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EDT FRI APR 25 2014

VAZ065>067-079-080-252115-
BRUNSWICK-DINWIDDIE-LUNENBURG-MECKLENBURG-NOTTOWAY-
411 PM EDT FRI APR 25 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS MECKLENBURG...LUNENBURG...
BRUNSWICK...DINWIDDIE AND NOTTOWAY COUNTIES THROUGH 515 PM EDT...

AT 410 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NOTTOWAY TO CLARKSVILLE...OR ALONG A LINE
EXTENDING FROM 6 MILES WEST OF BLACKSTONE TO 14 MILES SOUTH OF
REDOAK...MOVING EAST AT 35 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR
  ORAL OAKS AROUND 415 PM EDT...
  PATTERSONS STORE AROUND 420 PM EDT...
  NORTH WELLVILLE AROUND 425 PM EDT...
  PALMER SPRINGS AROUND 430 PM EDT...
  DUNDAS AROUND 435 PM EDT...
  BRACEY AROUND 440 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS AND BLOWING AROUND LIGHT
OUTDOOR OBJECTS.

LAT...LON 3668 7870 3669 7864 3671 7864 3689 7850
      3693 7841 3715 7812 3720 7781 3719 7774
      3722 7771 3724 7758 3722 7752 3654 7804
      3654 7862 3655 7874

ZIMMERMAN
Local storm report, Apr 25, 4:01 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
501 PM EDT FRI APR 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     BON AIR                 37.52N  77.57W
04/25/2014                   CHESTERFIELD       VA   911 CALL CENTER

            TREE DOWN IN BON AIR BLOCKING THE ROAD.

&&

EVENT NUMBER AKQ1400865

DAP
Special weather statement, Apr 25, 4:01 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
501 PM EDT FRI APR 25 2014

VAZ049-063-064-071>074-082-083-252130-
CAROLINE-CHARLES CITY-ESSEX-HANOVER-HENRICO-KING AND QUEEN-KING
WILLIAM-LOUISA-NEW KENT-
501 PM EDT FRI APR 25 2014

...STRONG THUNDERSTORMS MOVING EAST OF RICHMOND...

AT 500 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM COATESVILLE TO KINGS
DOMINION TO STUDLEY TO FAIR OAKS...OR ALONG A LINE EXTENDING FROM 10
MILES NORTHWEST OF RANDOLPH MACON COLLEGE TO 5 MILES NORTHEAST OF
ASHLAND TO 5 MILES NORTHEAST OF MECHANICSVILLE TO HIGHLAND SPRINGS...
MOVING NORTHEAST AT 30 TO 35 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  CEDAR FORK AROUND 505 PM EDT...
  MANQUIN AROUND 510 PM EDT...
  PENOLA AROUND 515 PM EDT...
  MILFORD AROUND 520 PM EDT...
  NEWTOWN AROUND 525 PM EDT...
  SPARTA AROUND 530 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3810 7720 3797 7694 3785 7684 3756 7689
      3746 7723 3753 7726 3749 7735 3766 7739
      3778 7748 3791 7774

44
Special weather statement, Apr 25, 4:07 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
507 PM EDT FRI APR 25 2014

VAZ065>068-079-080-252200-
AMELIA-BRUNSWICK-DINWIDDIE-LUNENBURG-MECKLENBURG-NOTTOWAY-
507 PM EDT FRI APR 25 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS AMELIA...MECKLENBURG...
LUNENBURG...BRUNSWICK...DINWIDDIE AND NOTTOWAY COUNTIES THROUGH 600
PM EDT...

AT 506 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BURKEVILLE TO 9 MILES SOUTH
OF NELSON...OR ALONG A LINE EXTENDING FROM CREWE TO 9 MILES NORTHWEST
OF OXFORD...MOVING EAST AT 30 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  FERGUSONVILLE AROUND 515 PM EDT...
  THE FALLS AROUND 520 PM EDT...
  DENARO AROUND 525 PM EDT...
  NORTH VIEW AROUND 530 PM EDT...
  PATTERSONS STORE AROUND 535 PM EDT...
  WELLVILLE AROUND 540 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING LIGHT OUTDOOR
OBJECTS.

LAT...LON 3668 7870 3669 7864 3671 7864 3689 7849
      3707 7845 3710 7837 3712 7824 3727 7823
      3733 7780 3731 7781 3727 7776 3730 7771
      3728 7769 3729 7767 3726 7765 3727 7761
      3722 7753 3654 7794 3655 7874

ZIMMERMAN
Special weather statement, Apr 25, 4:13 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
513 PM EDT FRI APR 25 2014

VAZ063-070>072-082-083-252200-
CHARLES CITY-CHESTERFIELD-HANOVER-HENRICO-KING WILLIAM-NEW KENT-
513 PM EDT FRI APR 25 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS CHESTERFIELD...HANOVER...
HENRICO...CITY OF RICHMOND...CHARLES CITY...KING WILLIAM AND NEW KENT
COUNTIES THROUGH 600 PM EDT...

AT 512 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHESTER...MOVING NORTHEAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR GLENDALE AT 525 PM EDT...ELKO
AT 530 PM EDT...WRIGHTS CORNER AT 535 PM EDT...NEW KENT AIRPORT AT
540 PM EDT...TALLEYSVILLE AT 545 PM EDT...NEW KENT AT 550 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

LAT...LON 3769 7696 3748 7683 3730 7742 3743 7751

ZIMMERMAN

The radar

The Norfolk radar (KAKQ), 76 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Northampton

When
April 25, 4:35 PM EST to 6:30 PM EST
Where
Northampton County, 1.67 mi E of Garysburg to 0.69 mi WSW of Gumberry
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.450, -77.540

Water was up to the car windows on the Jackson Bypass near Garysburg. Several cars were stranded in flood waters. Numerous roads were flooded and impassable around Jackson.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512580.